A Shot In the Dark

syringeDiabetics use a monitor to test their blood sugar levels. If it gets out of range then there can be trouble. It’s hard to know what to do if a diabetic needs your help. Insulin reactions can be scary but try to remain calm. Usually with t1d, when blood sugar gets low they need to eat or drink something that will raise their sugar levels fast. Orange juice or candies are quick options to offer. Sometimes if the person is unable to respond and they can’t eat or drink any sugar they need a shot of glucagon. This will get into their system quickly and save their life. It should be given carefully by an experienced person. If you have not given a shot try to get help, but remember that there is not much time to waste. You may need to administer the shot in order to save their life.

Stuff to Know:

The shot is usually a pre-filled syringe kept in the refrigerator

Stay calm and read the instructions

The best places for a shot are someplace fleshy like the rump

Remember, the shot is a last resort. Try to know the signs of a sugar low so that you can help with food or drink first.

Staying calm can be hard for everyone involved. It can be scary and difficult to know how to help. Try to be as understanding as possible but remember that if they need help you might have to get tough. -pm

You may also like